Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 11, NWS Austin/San Antonio, TX

April 23, 20104 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 23, 2010, 6:24 PM CDT for 4 counties in Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2010, 6:24 PM CDT (23:24 UTC)
Expired
Apr 23, 2010, 7:15 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Blanco County, TX, Burnet County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 63 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:46 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 23, 3:46 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 PM CDT FRI APR 23 2010

.DISCUSSION...
AN ACTIVE UPCOMING 18 HOURS IS STORE AS TWO DISTINCT CHANCES FOR
SEVERE WEATHER ARE EXPECTED. THE FIRST CHANCE WILL BE THROUGH THE
REST OF THIS AFTERNOON AND INTO THIS EVENING ALONG THE DRY-LINE
/PRE-FRONTAL TROUGH. CURRENT VISIBLE SATELLITE SHOWS A LINE OF
BUILDING CU ALONG THE DRY-LINE AND SHOWERS BEGINNING TO DEVELOP
ALONG THE LINE BETWEEN AUSTIN AND CANYON LAKE. A VERY WARM AND
MOIST AIRMASS TO THE SOUTHEAST OF THE DRY-LINE (TEMPERATURES WELL
IN THE 80S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S) BODES
WELL FOR MORE AGGRESSIVE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING MAINLY ALONG AND SOUTHEAST OF THE BALCONES
ESCARPMENT. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH
LARGE HAIL AND DAMAGING WINDS (IN EXCESS OF 60 MPH). A LULL IN THE
ACTIVITY IS EXPECTED FOR A FEW HOURS LATER TONIGHT AHEAD OF THE
PASSAGE OF AN UPPER LOW AND ASSOCIATED PACIFIC COLD FRONT.
THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS THE EASTERN HILL
COUNTRY AROUND MIDNIGHT WITH THE CONVECTION PUSHING EASTWARD
OVERNIGHT. THE VERY MOIST ENVIRONMENT AHEAD OF THE COLD FRONT
(MODELS CONTINUE TO INDICATE PW VALUES NEAR 1.5") AND AMPLE ENERGY
ALONG THE FRONT AGAIN POINT TO A CHANCE FOR SEVERE WEATHER.
CURRENTLY ANTICIPATING CONVECTION TO DEVELOP AS A BROKEN SQUALL
LINE AND THUS POPS ARE SOMEWHAT MODEST GIVEN THE SCENARIO EVEN
THOUGH CONFIDENCE IS HIGH. THE BEST CHANCE FOR SEVERE WEATHER
ASSOCIATED WITH THE COLD FRONT WILL BE ACROSS THE EASTERN HILL
COUNTRY TO SAN ANTONIO AROUND MIDNIGHT AND THEN SHIFTING EASTWARD
THROUGH THE WEE HOURS OF THE MORNING WITH ALL OF THE ACTIVITY
EXITING THE CWA SHORTLY AFTER SUNRISE. THE PRIMARY CONCERN WITH
THIS SECOND SYSTEM WILL BE DAMAGING WINDS ASSOCIATED WITH BOW
ECHOES BUT CANNOT RULE OUT LARGE HAIL AS WELL. TOTAL RAINFALL
AMOUNTS WILL AVERAGE 0.5"-0.75"...BUT ISOLATED TOTALS OF 1"-1.5"
ARE ALSO POSSIBLE.

A MUCH QUIETER WEATHER PATTERN IS IN STORE FOR THE WEEKEND AS
DRY WEST/NORTHWEST WINDS FILTER INTO THE REGION. SEASONABLE
TEMPERATURES IN THE 80S (NEAR 90 SOUTHWESTERN COUNTIES) ARE
EXPECTED OVER THE WEEKEND AND INTO NEXT WEEK AS DRY ZONAL FLOW
PREVAILS ALOFT. LOW TEMPERATURES THROUGH THE NEXT FEW DAYS WILL BE
SEASONABLY COOL AS CLEAR SKIES PREVAIL OVERNIGHT. SFC WINDS WILL
BECOME SOUTHERLY DURING THE MIDDLE OF THE WEEK ENABLING A RETURN
OF CLOUDS AND MILDER MORNING TEMPERATURES. LOW LEVEL MOISTURE WILL
INCREASE THROUGH THE MIDDLE AND END OF THE WEEK WITH THE NEXT
CHANCE OF RAIN ENTERING ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  82  57  80  55 /  70   0  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  59  82  51  81  51 /  70  -   -    0   0
NEW BRAUNFELS MUNI AIRPORT     55  84  53  83  53 /  60  -   -    0   0
BURNET MUNI AIRPORT            54  79  53  79  52 /  50   0  -    0   0
DEL RIO INTL AIRPORT           53  84  54  85  59 /  20   0  -    0   0
GEORGETOWN MUNI AIRPORT        57  79  54  79  54 /  80  -   -    0   0
HONDO MUNI AIRPORT             55  85  51  84  53 /  40   0  -    0   0
SAN MARCOS MUNI AIRPORT        57  83  54  82  54 /  60   0  -    0   0
LA GRANGE - FAYETTE REGIONAL   60  82  54  81  54 /  70  20  -    0   0
SAN ANTONIO INTL AIRPORT       58  83  54  83  56 /  50   0  -    0   0
STINSON MUNI AIRPORT           57  85  55  84  55 /  50   0  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/11
Hazardous weather outlook, Apr 23, 10:57 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1057 AM CDT FRI APR 23 2010

TXZ171>173-183>194-202>209-217>225-228-241100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1057 AM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
ALONG AND AHEAD OF A DRYLINE...MAINLY OVER THE EASTERN HILL
COUNTRY...INTERSTATE 35 CORRIDOR AND EAST. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS WITH SEVERE THUNDERSTORMS THIS
AFTERNOON...ALTHOUGH TORNADOES CAN NOT BE RULED OUT.

A PACIFIC FRONT WILL ADVANCE EAST ACROSS SOUTH CENTRAL TEXAS
TONIGHT AND TRIGGER A ROUND OF THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
MAIN THREAT AREA WILL INITIALLY BE ALONG AND EAST OF STATE HIGHWAY
16 IN THE HILL COUNTRY...BUT EXPAND SOUTH AND EAST TO THE
INTERSTATE 35 CORRIDOR AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Apr 23, 4:37 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT FRI APR 23 2010

TXZ173-232230-
WILLIAMSON-
437 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY UNTIL 530 PM
CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS OVER WILLIAMSON COUNTY FROM EAST AND NORTHEAST OF
GEORGETOWN TO NEAR GRANGER LAKE...MOVING NORTHEAST AT 35 MPH.

THE STRONGER THUNDERSTORMS COULD PRODUCE BRIEF WIND GUSTS OF 40 TO
50 MPH...HAIL TO NEAR ONE-HALF INCH IN DIAMETER...FREQUENT DANGEROUS
LIGHTNING...AND BRIEF PERIODS OF MODERATE TO HEAVY RAIN IN THE NEXT
HOUR.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SERENADA...
  TAYLOR...
  GRANGER...
  WEIR...
  FLORENCE...
  THRALL...
  JARRELL...
  GRANGER DAM...
  BARTLETT...
  JONAH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 23, 6:19 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CDT FRI APR 23 2010

TXZ172-173-190-192-240015-
BLANCO-BURNET-TRAVIS-WILLIAMSON-
619 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN BLANCO...
NORTHWESTERN TRAVIS...SOUTHWESTERN WILLIAMSON AND SOUTHERN BURNET
COUNTIES UNTIL 715 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED
THUNDERSTORMS FORMING OVER THE WEST PART OF TRAVIS COUNTY AND
MOVING TO THE NORTHEAST AT 35 MPH.

THE STRONGER THUNDERSTORMS COULD BRING BRIEF WIND GUSTS OF
40 TO 50 MPH...SOME HAIL...AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANDERSON MILL...
  CEDAR PARK...
  ROUND ROCK...
  BERTRAM...
  BEE CAVE...
  SPICEWOOD...
  LAKEWAY...
  MANSFIELD DAM...
  SMITHWICK...
  LAGO VISTA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.